Mississippi, 2001

Hail and Damaging Winds in Mississippi, May 21, 2001

May 21, 2001 · NWS JAN · 6 events in 6 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 21, 2:00 PM CST, 1 hour earlier.

Area forecast discussion, May 21, 2:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON MAY 21 2001

AVN FINALLY CAME INTO LINE WITH SLOWER ETA...DEVELOPING WAVE ON COLD
FRONT OVER SE TX. AVN LOOKING MORE ACCURATE SO FAR ON AFTERNOON
FRONTAL POSITION AND WEAKENING OF UPPER DYNAMICS NWRN ZONES. BAND OF
CONVECTION THAT DEVELOPED ALONG OUTFLOW BOUNDARY EARLIER...FROM SE
TX INTO ERN MS...SHOWING ONLY SLIGHT SWD DRIFT AND SATELLITE PIX
INDICATING INTENSIFICATION OF CONVECTION ALONG WRN PTN OF LINE. WILL
KEEP CHANCE OF SEVERE STORMS DOWNSTREAM OF OUTFLOW BOUNDARY FOR THIS
EVENING. ERN AREAS ALSO LOOK POTENTIALLY SEVERE FOR TONIGHT. COLD
FRONT TO MOVE INTO ERN AREAS TONIGHT...WHERE SURFACE DEWPOINTS
REMAIN IN THE UPPER 60S AND LOWER 70S. MODELS AGREE ON A SIGNIFICANT
INCREASE IN UPPER JET STRENGHTH TONIGHT...THE ETA JET MAX FORECAST
AT 140KTS WHILE THE AVN SHOWS 110KTS. WILL KEEP AT LEAST CHANCE OF
RAIN FOR AREAS TO NORTH OF OUTFLOW BOUNDARY DUE TO IMPENDING FRONTAL
PASSAGE AND TRACK OF STRENGTHENING OF UPPER JET MAX.

MODELS AGREE FRONT TO MOVE JUST SE OF FORECAST AREA BY 12Z TUESDAY.
850 MB FLOW REMAINING FROM THE SW FOR EXTREME SE ZONES BY DAYBREAK
TUESDAY BUT SWITCHING TO THE NW BY THE AFTERNOON. WILL KEEP SLIGHT
CHANCE POPS EXTREME SE ZONES EARLY...OTRW DRY FORECAST FOR TOMORROW.
WILL SEE STRONG COLD AIR ADVECTION DEVELOPING TO THE REAR OF THE
FRONT FOR UNSEASONABLY COOL TEMPERATURES THE NEXT FEW DAYS.

HIGHEST QPF AMOUNTS TO OCCUR BY 12Z TUE. EXPECT HEAVIEST AMOUNTS ERN
AND SRN ZONES AS BOUNDARIES TRACK ACROSS THOSE AREAS TONIGHT. NCEP
BRUSHES 1/2 INCH AMOUNTS S AND E MS THROUGH 00Z WED. THIS LOOKS IN
THE BALLPARK BUT EXPECT 1/2 TO 1 INCH TOTALS OVER MUCH OF THAT AREA
BEFORE RAIN ENDS TUE MORNING.

UPPER TROUGH SETTING UP OVER REGION TOMORROW AND PERSISTING THROUGH
THE BEGINNING OF NEXT WEEK. SERIES OF SHORTWAVES TO PIVOT THROUGH
UPPER TROUGH THROUGH THE EXTENDED PERIOD. WILL BE DIFFICULT TO TIME
THESE FEATURES. WILL LEAVE SAT AND SUN DRY FOR NOW SINCE EXTENDED
MODELS INCREASE HEIGHTS OVER AREA AS UPPER TROUGH SHIFTS SLIGHTLY
EWD. WILL ADD CHANCE OF SHOWERS FOR MONDAY SINCE MRF DRAGS MOISTURE
MAiX BACK WITH THE SHORTWAVE THAT DROPS INTO REGION IN NWLY FLOW
ALOFT.

PRELIM NUMBERS:
JAN 60/75/52/79 7-0-
MEI 63/75/49/70 820-

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, May 21, 10:30 AM CST, 4 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1130 AM CDT MON MAY 21 2001

...THUNDERSTORMS...
SEVERE STORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS AFTERNOON AND
TONIGHT. THE MAIN SEVERE WEATHER THREATS AREAWIDE WILL BE DAMAGING
STRAIGHT LINE WINDS TO 70 MPH...AND LARGE HAIL. THE GREATEST THREAT
FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A  LINE FROM BASTROP
LOUISIANA...TO WEST POINT MISSISSIPPI...AND ROUGHLY NORTH OF
INTERSTATE 20.  IN THESE AREAS...AN ISOLATED  TORNADO WILL ALSO BE
POSSIBLE THROUGH EARLY EVENING.  THE THREAT FOR ISOLATED SEVERE
STORMS WILL SHIFT SOUTHEASTWARD DURING THE OVERNIGHT HOURS WHEN
INSTABILITY PARAMETERS SHOULD BE WEAKENING. ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT OFFICIALS
WILL LIKELY BE REQUIRED THROUGH A PORTION OF TONIGHT.

...FLOODING...
SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THIS
AFTERNOON AND TONIGHT OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. WIDESPREAD FLOODING IS NOT
EXPECTED DUE TO VERY DRY SOIL CONDITIONS. THE HEAVY RAINFALL THREAT
WILL BE MAINLY THROUGH THIS EVENING NORTHWEST OF THE NATCHEZ TRACE
PARKWAY...AND TONIGHT SOUTHEAST OF THE NATCHEZ TRACE PARKWAY.
WHERE STRONGER THUNDERSTORMS OCCUR...AND WHERE MULTIPLE STORMS MOVE
OVER THE SAME AREA...TWO TO THREE INCHES OF RAIN WILL BE POSSIBLE.

...NON PRECIPITATION...
GUSTY SOUTHWEST WINDS OF 15 TO 20 MPH CAN BE EXPECTED THROUGH EARLY
TONIGHT AS A STRONG LATE SPRING COLD FRONT ENTERS THE REGION.  AN
AREA OF LOW PRESSURE ALONG THE FRONT IN EAST TEXAS...WILL HELP
STRENGTHEN THE LOW LEVEL WINDS IN MOST OF NORTHEAST LOUISIANA AND
CENTRAL MISSISSIPPI THIS AFTERNOON. WIND GUSTS TO 30 MPH ARE
POSSIBLE MAINLY NORTHWEST OF A MERIDIAN TO BROOKHAVEN LINE...AND
SOUTHEAST OF A BASTROP LOUISIANA TO WEST POINT MISSISSIPPI LINE. THE
FRONT SHOULD CROSS MUCH OF THE AREA DURING THE NIGHT TIME HOURS
WITH NORTHWEST WINDS BY TUESDAY MORNING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, May 21, 11:01 AM CST, 3 hours 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1201 PM CDT MON MAY 21 2001

...THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS WILL MIX IN WITH A BAND OF SHOWERS
ACROSS EAST CENTRAL AND SOUTHEAST MISSISSIPPI THOUGH THE
OVERNIGHT HOURS. WITH TEMPERATURES IN THE 60S TO LOWER 70S ACROSS
CENTRAL AND EASTERN MISSISSIPPI...INSTABILITY HAS LESSENED SUCH
THAT THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY SHOULD NOT BE NEEDED FOR
THE REST OF THE NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Simpson

When
May 21, 3:00 PM CST
Where
Simpson County, Mendenhall
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
31.950, -89.883

A number of trees were blown down in the town of Mendenhall.

Thunderstorm Wind, Covington

When
May 21, 3:35 PM CST
Where
Covington County, Mt Olive
Property damage
$1,000
Reported by
INSURANCE COMPANY
Coordinates
31.750, -89.667

Several power lines were blown down in the Mount Olive area.

Thunderstorm Wind, Adams

When
May 21, 3:55 PM CST
Where
Adams County, Natchez
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.567, -91.400

Several trees were blown down in the city.

Thunderstorm Wind, Franklin

When
May 21, 5:35 PM CST
Where
Franklin County, Bude
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
31.467, -90.850

A few trees were blown down, including a large tree that fell on a car; causing significant damage to the car.

Hail, Issaquena

When
May 21, 6:46 PM CST
Where
Issaquena County, Grace
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.000, -90.950

Thunderstorm Wind, Sharkey

When
May 21, 7:00 PM CST
Where
Sharkey County, Anguilla
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.967, -90.817

Several large tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245247, 5245248, 5245249, 5245250, 5245251, 5245252.